FDA: new warnings about Acetaminophen
- Created on Thursday, 13 January 2011 20:17
The FDA is restricting the amount of acetaminophen in Vicodin, Percocet and other prescription painkillers. It is because acetaminophen has been linked to thousands of cases of liver damage each year. They’re capping it at 325 milligrams per capsule, which is less than half the previous limit. Previously, doses of up to 700 milligrams were allowed by prescription.
Acetaminophen is the very popular pain reliever that most people know as Tylenol. But, it’s also found in Nyquil, Theraflu, Sudafed, and thousands of other medicines used to treat headaches, fever and more. And, it’s offered by prescription in combination with narcotic drugs like hydrocodone (as in Vicodin) and oxycodone (as in Percocet).
The concern is that because acetaminophen is so ubiquitous, people may be getting toxic overdoses when they take multiple acetaminophen-containing products. Also, labeling is an issue because some products use abbreviations for acetaminophen, such as “APAP,” which most people don’t recognize.
"One of the real challenges we have is that patients taking these products don't know they're taking acetaminophen at all," said FDA deputy director Dr. Sandra Kweder. "They don't realize that they are overdosing."
The FDA said it is working with pharmacies and other medical groups to develop standard labeling for acetaminophen, but that is still in the offing.
The restrictions announced Thursday will not affect over-the-counter products like Tylenol and Theraflu. The FDA said it is still considering limits on those products, but for now, over-the-counter products will actually be permitted to contain higher doses of acetaminophen — up to 500 milligrams per capsule- than prescription forms.
The FDA said it would add a boxed warning, the strongest type, to all prescription drugs containing acetaminophen.
Amazingly, in 2009, a panel of 37 medical experts urged the FDA to ban Vicodin completely. But, the FDA decided against taking that action simply because Vicodin is so widely prescribed: 200 million times in 2010! The same panel recommended lowering the amount of acetaminophen in over-the-counter products, but the FDA has rejected that advice as well.
Here is the bottom line for healthseekers. First, get the idea out of your head that acetaminophen is a safe painkiller. Unfortunately, there are no safe painkillers. Second, realize that although acetaminophen is well-tolerated in the stomach (which is its major selling point), it is extremely bad for the liver. Acetaminophen is the leading cause of liver failure in the U.S. It sends 56,000 people to the E.R. annually. Several hundred die each year, but a larger number are saved only by getting liver transplants. And, although acetaminophen is not considered to be as bad for the kidneys as NSAIDs such as naproxen and ibuprofen, it is still damaging to the kidneys. The latter drugs have been known to cause acute kidney failure. But on a larger scale, they have been known to cause a more slowly evolving form of kidney damage known as analgesic nephropathy. Acetaminophen, too, has been linked to analgesic nephropathy. The damage we are discussing is irreversible. If you wait until your kidneys are shot to change course, it will be too late.
As to which of these painkillers is the best choice, I hate to commit myself. Aspirin, at doses sufficient to relieve pain, is quite dangerous. The risk from bleeding alone makes it dangerous. NSAIDs like naproxen and ibuprofen, besides damaging the kidneys, wreck the stomach.
I don’t take painkillers. I haven’t in years. It’s not that I’ve never been in any pain. It’s just that I stubbornly resist taking drugs. However, I do keep some Tylenol around-just in case. But, I also keep some NAC around. NAC stands for N-acetyl cysteine. It is an amino acid, and it is considered an antidote for acetaminophen poisoning. Every E.R. at every hospital in the world keeps NAC around to treat acetaminophen poisoning. NAC halts the rampant free radical reactions in the liver that take place from taking acetaminophen. NAC also restores glutathione, which gets knocked out by acetaminophen. So, I would take 600 mg of NAC twice a day if I were taking acetaminophen.
But again, I avoid painkillers like the Plague. The last batch of Tylenol I bought wound up being thrown out because it expired. And I hope the same thing happens to the batch I have now.
When you are in pain, try to obtain relief through non-drug methods. Heat and massage often work. Cold can also be useful. For instance, if you have a headache, you can place an icepack on your aching head, while soaking your body in a hot tub. That combination often does the trick.
Please: respect and fear painkilling drugs. Use them only as a last resort and for the shortest possible time. And if you take Tylenol, also take NAC. OH, one last thing that is very important: if you are taking Tylenol, don't drink alcohol. The liver-damaging effects of acetaminophen and alcohol are additive. Tylenol + alcohol = liver failure.